Share
Explore BrainMass

Hypertension Case Study for Health Science Students

Dr. Ally, a 49-year-old professor, has been diagnosed with essential hypertension 12 years ago and was on antihypertensive drugs. However, he did not take his medications last year because he was feeling just fine. In addition, he was very busy with work. Nevertheless, he felt tired after work and developed dyspnea while climbing the stairs. Recently, he had a bout of epistaxis (severe nose bleed) with dizziness and blurred vision. He went to the doctor for a check up. His blood pressure was 180/110, and the doctor found rales or crackles on his chest upon auscultation. The doctor ordered rest and asked him to start his medication again.

What are the patient's problems?

What pathophysiological changes are happening in his eyes and heart?

According to the doctor, the patient might have developed congestive heart failure. Is it right-sided or left-sided?

What medications are likely to have been used? Describe the mechanisms of actions of at least two antihypertensive drugs.

Solution Preview

What are the patient's problems?

As a result of his hypertension, Dr. Ally's heart has had to work harder than expected for a man his age. This extra output has resulted in the heart muscle (walls of the heart) to become thicker and larger in order to keep up with the task of working harder. Over time, the heart muscle becomes too overworked and is too weak to pump properly. The thickening of the heart muscles also results in a smaller space in the left atrium and/or left ventricle for oxygen rich blood (coming from the lungs) to flow back into the heart. As a result of this smaller space, blood can be caused to back up in the lungs, ultimately causing shortness of breath.

When ...

Solution Summary

This response outlines the specific case study of Dr. Ally, a patient with hypertension.

$2.19